The Annals of Statistics

Weak convergence of a pseudo maximum likelihood estimator for the extremal index

Betina Berghaus and Axel Bücher

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The extremes of a stationary time series typically occur in clusters. A primary measure for this phenomenon is the extremal index, representing the reciprocal of the expected cluster size. Both disjoint and sliding blocks estimator for the extremal index are analyzed in detail. In contrast to many competitors, the estimators only depend on the choice of one parameter sequence. We derive an asymptotic expansion, prove asymptotic normality and show consistency of an estimator for the asymptotic variance. Explicit calculations in certain models and a finite-sample Monte Carlo simulation study reveal that the sliding blocks estimator outperforms other blocks estimators, and that it is competitive to runs- and inter-exceedance estimators in various models. The methods are applied to a variety of financial time series.

Article information

Source
Ann. Statist., Volume 46, Number 5 (2018), 2307-2335.

Dates
Received: August 2016
Revised: July 2017
First available in Project Euclid: 17 August 2018

Permanent link to this document
https://projecteuclid.org/euclid.aos/1534492837

Digital Object Identifier
doi:10.1214/17-AOS1621

Mathematical Reviews number (MathSciNet)
MR3845019

Zentralblatt MATH identifier
06964334

Subjects
Primary: 62G32: Statistics of extreme values; tail inference 62E20: Asymptotic distribution theory 62M09: Non-Markovian processes: estimation
Secondary: 60G70: Extreme value theory; extremal processes 62G20: Asymptotic properties

Keywords
Clusters of extremes extremal index stationary time series mixing coefficients block maxima

Citation

Berghaus, Betina; Bücher, Axel. Weak convergence of a pseudo maximum likelihood estimator for the extremal index. Ann. Statist. 46 (2018), no. 5, 2307--2335. doi:10.1214/17-AOS1621. https://projecteuclid.org/euclid.aos/1534492837


Export citation

References

  • Beirlant, J., Goegebeur, Y., Teugels, J. and Segers, J. (2004). Statistics of Extremes: Theory and Applications. Wiley, Chichester.
  • Berghaus, B. and Bücher, A. (2018). Supplement to “Weak convergence of a pseudo maximum likelihood estimator for the extremal index.” DOI:10.1214/17-AOS1621SUPP.
  • Billingsley, P. (1979). Probability and Measure. Wiley, New York.
  • Bradley, R. C. (2005). Basic properties of strong mixing conditions. A survey and some open questions. Probab. Surv. 2 107–144.
  • Bücher, A. and Segers, J. (2015). Maximum likelihood estimation for the Fréchet distribution based on block maxima extracted from a time series. Available at arXiv:1511.07613.
  • Darsow, W. F., Nguyen, B. and Olsen, E. T. (1992). Copulas and Markov processes. Illinois J. Math. 36 600–642.
  • de Haan, L., Resnick, S. I., Rootzén, H. and de Vries, C. G. (1989). Extremal behaviour of solutions to a stochastic difference equation with applications to ARCH processes. Stochastic Process. Appl. 32 213–224.
  • Drees, H. (2000). Weighted approximations of tail processes for $\beta$-mixing random variables. Ann. Appl. Probab. 10 1274–1301.
  • Drees, H. (2002). Tail empirical processes under mixing conditions. In Empirical Process Techniques for Dependent Data 325–342. Birkhäuser, Boston, MA.
  • Drees, H. and Rootzén, H. (2010). Limit theorems for empirical processes of cluster functionals. Ann. Statist. 38 2145–2186.
  • Ferro, C. A. T. and Segers, J. (2003). Inference for clusters of extreme values. J. R. Stat. Soc. Ser. B. Stat. Methodol. 65 545–556.
  • Hsing, T. (1984). Point processes associated with extreme value theory. Ph.D. thesis, Univ. North Carolina at Chapel Hill, ProQuest LLC, Ann Arbor, MI.
  • Hsing, T. (1993). Extremal index estimation for a weakly dependent stationary sequence. Ann. Statist. 21 2043–2071.
  • Hsing, T., Hüsler, J. and Leadbetter, M. R. (1988). On the exceedance point process for a stationary sequence. Probab. Theory Related Fields 78 97–112.
  • Kesten, H. (1973). Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207–248.
  • Leadbetter, M. R. (1983). Extremes and local dependence in stationary sequences. Z. Wahrsch. Verw. Gebiete 65 291–306.
  • Leadbetter, M. R., Lindgren, G. and Rootzén, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, New York.
  • Leadbetter, M. R. and Rootzén, H. (1988). Extremal theory for stochastic processes. Ann. Probab. 16 431–478.
  • Northrop, P. J. (2015). An efficient semiparametric maxima estimator of the extremal index. Extremes 18 585–603.
  • O’Brien, G. L. (1987). Extreme values for stationary and Markov sequences. Ann. Probab. 15 281–291.
  • Perfekt, R. (1994). Extremal behaviour of stationary Markov chains with applications. Ann. Appl. Probab. 4 529–548.
  • Rémillard, B., Papageorgiou, N. and Soustra, F. (2012). Copula-based semiparametric models for multivariate time series. J. Multivariate Anal. 110 30–42.
  • Robert, C. Y. (2009). Inference for the limiting cluster size distribution of extreme values. Ann. Statist. 37 271–310.
  • Robert, C. Y., Segers, J. and Ferro, C. A. T. (2009). A sliding blocks estimator for the extremal index. Electron. J. Stat. 3 993–1020.
  • Rootzén, H. (2009). Weak convergence of the tail empirical process for dependent sequences. Stochastic Process. Appl. 119 468–490.
  • Smith, R. L. and Weissman, I. (1994). Estimating the extremal index. J. Roy. Statist. Soc. Ser. B 56 515–528.
  • Süveges, M. (2007). Likelihood estimation of the extremal index. Extremes 10 41–55.
  • Süveges, M., Davison, A. C. et al. (2010). Model misspecification in peaks over threshold analysis. Ann. Appl. Stat. 4 203–221.
  • Vervaat, W. (1979). On a stochastic difference equation and a representation of nonnegative infinitely divisible random variables. Adv. in Appl. Probab. 11 750–783.
  • Weissman, I. and Novak, S. Y. (1998). On blocks and runs estimators of the extremal index. J. Statist. Plann. Inference 66 281–288.

Supplemental materials

  • Supplement to: “Weak convergence of a pseudo maximum likelihood estimator for the extremal index”. The supplement contains missing proofs for the results in this paper and additional simulation results.